Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 16, NWS Twin Cities, MN

May 2, 2006Stearns County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 2, 2006, 10:36 PM CDT for Stearns County, Minnesota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2006, 10:36 PM CDT (03:36 UTC)
Expired
May 2, 2006, 10:54 PM CDT
In force
18 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Stearns County, MN

The radar

The Minneapolis radar (KMPX), 128 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 030337
SVRMPX
MNC145-030430-
/O.NEW.KMPX.SV.W.0016.060503T0336Z-060503T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1036 PM CDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEARNS COUNTY IN CENTRAL MINNESOTA...

* UNTIL 1130 PM CDT

* AT 1031 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 31 MILES
  SOUTHWEST OF ALBANY...OR ABOUT 18 MILES SOUTHEAST OF GLENWOOD...AND
  MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALBANY...
  BELGRADE...
  ST MARTIN...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4557 9514 4540 9511 4550 9441 4572 9452

$$
1 follow-up statement
000 
WWUS53 KMPX 030354
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1055 PM CDT TUE MAY 2 2006

MNC145-030405-
/O.CAN.KMPX.SV.W.0016.000000T0000Z-060503T0430Z/
STEARNS MN-
1055 PM CDT TUE MAY 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR STEARNS COUNTY IS CANCELLED...

RADAR INDICATED THAT THE STORM HAD WEAKENED TO BELOW SEVERE LIMITS.
THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4557 9514 4540 9511 4550 9441 4572 9452

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:27 PM CDT, 9 minutes earlier.

Area forecast discussion, May 2, 10:27 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1027 PM CDT TUE MAY 2 2006

.UPDATE...
COUPLE OF SEVERE CELLS THAT MOVED OUT OF EASTERN SD INTO WEST
CENTRAL MN HAVE WEAKENED AS SOME OF THE INFLOW HAS BEEN CUT OFF
FROM IA AND NEB CONVECTION. HOWEVER...THE CONVECTION IN CENTRAL MN
IS ALONG THE ELEVATED INSTABILITY GRADIENT AND CLOSE TO THE
SURFACE LOW THAT HAS SHIFTED INTO CENTRAL MN. SOME HAIL MAY
CONTINUE BUT PROBABLY REMAIN JUST BELOW SVR. MAY SPEED UP SOME
ENDING OF PRECIP IN A FEW SPOTS.

&&

.PREV DISCUSSION... /ISSUED 242 PM CDT TUE MAY 2 2006/

DISCUSSION...
LINE OF CU BEGINNING TO FORM OVR NERN NE AND SERN SD IN A RGN OF
MAX SFC MOISTURE CONVERGENCE ALNG THE NRN END OF DRYLINE/PRE-
FRONTAL TROF EVIDENT IN SFC OBS FROM NEAR MHE TO YKN TO LXN.
SFC DEW PTS ARE A BIT MORE IMPRESSIVE OVR THE PAST HOUR TO TWO IN
ADVANCE OF THIS FEATURE...WITH MID 50S PREVALENT BTWN THE DRYLINE
/PRE-FRONTAL TROF AND THE WARM FRONT /WHICH EXTENDS FROM AROUND
ATY TO ABOUT FRM/. SPC MESOANALYSIS GRAPHICS DEPICT 1500 J/KG OF
SFC BASED CAPE IN THIS SAME RGN...AS WELL AS 50 KTS OF 0-6 KM BULK
SHEAR /THE LATTER OF WHICH IS SUPPORTED BY DATA FROM THE WOOD LAKE
PROFILER/.

18Z RUC CONT THE TREND OF ITS 12Z COUNTERPART AND THE 12Z
GFS...TAKING THE ASSOC SFC LO ON A DUE EASTERLY TREK ALNG THE
NE/SD BRDR THRU THE REMAINDER OF THE AFTN...REACHING SW MN BY
00Z BEFORE WASHING OUT BY MIDNGT AS THE MAIN UPR FORCING SHIFTS TO
NRN MN. THE CONVECTION FAVORABLE AIRMASS IMMEDIATELY IN ADVANCE OF
THE SFC LOW WILL ACCOMPANY ITS TREK INTO SRN AND CNTRL MN THIS
EVE. ATTM...HAIL AND WIND REMAIN THE MAIN THREATS WITH ANY STORMS
THAT ARE ABLE TO GET GOING...WITH STEEP MID LVL LAPSE RATES...DRY
MID LVLS...AND RELATIVELY UNIDIRECTIONAL SHEAR. HOWEVER...IF CELLS
ARE ABLE TO DEVELOP DISCREETLY OVR SWRN MN EARLY IN THE
EVENT...HODOGRAPHS NEAR THE WARM FRONT APPEAR SUPPORTIVE OF A
BRIEF TORNADO OR TWO...BUT THIS LIKELIHOOD IS NOT GREAT.

THE FA SHUD BE PCPN FREE BY THE MRNG...AS APPROACHING 90 KT UPR
JET WILL HELP TO PUSH THE COLD FRONT THRU THE AREA RATHER QUICKLY.
THE REMAINDER OF THE WEEK SHUD BE DRY WITH SFC HIGH SETTLING INTO
THE AREA...ALTHO CLDS SHUD INCR INTO THE WKEND AS SERIES OF VORT
MAXES MOVE ACRS MAINLY NRN MN AND NWRN WI. TEMPS SHUD DECR THRU
THE PERIOD...AS WELL.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY NIGHT
THE WEATHER WILL REMAIN UNSETTLED OVER THE UPPER MIDWEST DURING THE
PERIOD AS A REX BLOCK STAYS LOCKED OVER NORTH AMERICA.  THE LATEST
UKMET AND GFS MODELS BOTH INDICATED THE LONGWAVE TROUGH THAT WAS
FORECAST OVER THE GREAT LAKES...TO LIFT EAST EARLIER IN THE PERIOD.
THE NEXT SHORT WAVE TROUGH IS PROGGED TO MOVE INTO THE NORTHERN
PLAINS LATE SUNDAY AND SUNDAY NIGHT.  THIS SYSTEM SHOULD GENERATE OR
INSTIGATE SOME SCATTERED TSRA OVER THE UPPER MIDWEST.  TEMPS SHOULD
WARM INTO THE MIDDLE 60S AND 70S AHEAD OF THIS FEATURE.
OTHERWISE...A COOL PERIOD WITH TEMPERATURES MODERATING CLOSE TO OUR
SEASONAL NORMALS.

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

99/99
Hazardous weather outlook, May 2, 5:03 AM CDT, 17 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 AM CDT TUE MAY 2 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
503 AM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH DAKOTA
DURING THIS AFTERNOON WITH AN ASSOCIATED SURFACE COLD FRONT
TRAILING ACROSS SOUTH DAKOTA. THIS FEATURE WILL LEAD TO A CHANCE
FOR THUNDERSTORMS OVER WEST CENTRAL MINNESOTA LATE THIS AFTERNOON.
WITH NEARLY FULL HEATING AND STRONG WINDS ALOFT THERE IS A SLIGHT
RISK FOR ANY OF THESE STORMS TO BECOME SEVERE...WITH THE PRIMARY
THREATS BEING DAMAGING WINDS AND LARGE HAIL.

THE COLD FRONT WILL MOVE RAPIDLY THROUGH THE OUTLOOK AREA TONIGHT
ACTING AS A MECHANISM FOR THUNDERSTORM DEVELOPMENT. THERE IS A
SLIGHT RISK FOR SOME OF THESE THUNDERSTORMS TO BECOME SEVERE OVER
THE ENTIRE OUTLOOK AREA...WITH THE PRIMARY THREATS CONTINUING TO
BE DAMAGING WINDS AND LARGE HAIL OVER MINNESOTA COUNTIES. AS THESE
STORMS MOVE INTO WEST CENTRAL WISCONSIN AFTER 1000 PM...DAMAGING
WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER WEST CENTRAL MINNESOTA
AFTER 400 PM TODAY AND ACROSS THE REMAINDER OF THE OUTLOOK AREA BY
EARLY EVENING. SPOTTERS SHOULD MAINTAIN WATCH ON THE LATEST FORECASTS
THROUGHOUT THIS AFTERNOON.

MTF

In the hours before

Local storm report, May 2, 9:19 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
919 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             10 N MORRIS             45.73N 95.91W
05/02/2006  E0.75 INCH       STEVENS            MN   TRAINED SPOTTER

            HAIL IS COVERING THE GROUND.

&&

GJERDINGEN
Local storm report, May 2, 9:36 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
936 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             10 W CARLOS             45.97N 95.50W
05/02/2006  M0.50 INCH       DOUGLAS            MN   LAW ENFORCEMENT

&&

GJERDINGEN

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:38 PM CDTSevere Thunderstorm WarningMPXStevens, Swift37 min
May 2, 9:19 PM CDTSevere Thunderstorm WarningMPXPope, Swift56 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.